MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number 60M701102
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that the disposable device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A senior clinical risk advisor reported an issue with a bioflo picc w/pasv.One day after device placement, blood was drawn from the device and results of the blood chemistries were reported as hemolyzed.Blood work was repeated upon admission, as more blood work orders were received from inpatient physicians; therefore, blood work was drawn from the bioflo picc and both lumens flushed well and had blood return.It was noted; however, that blood return was somewhat slower to draw.The results of this second draw were returned and chemistries were hemolyzed again.The doctor and research nurse were notified and blood work was reordered for peripheral levels.If peripheral blood work yields non-hemolyzed results, will have to change all blood work to peripheral collection which is every 6 hours at minimum as patient is on tumor lysis (tls) monitoring.This picc was inserted for cytokine release syndrome potential and tls blood work collection and it is not useful.There was no reported harm or adverse event experienced by the patient.It was indicated that the device is not available to be returned to the manufacturer for evaluation.
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description cannot be confirmed, no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.The customer's reported complaint description cannot be confirmed, no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.Labeling review: the dfu (directions for use) is supplied to this kit.The dfu contains the following directions for sampling blood and catheter care/ maintenance: blood sampling: recommended procedure: flush the selected lumen with 10 ml of sterile normal saline.Using the same syringe, aspirate a small amount of blood and fluid (3-5 ml minimum) by slowly pulling and holding the plunger, allowing the pasv¿ valve to open.Discard syringe according to institutional protocol.Using a second 10 ml syringe or collection set, slowly withdraw specimen.Flush the catheter using a "stop/start" or "pulse" technique with a minimum of 20 ml of sterile normal saline immediately following withdrawal of a blood sample.Use a 10 ml or larger syringe.The pasv valve located within the hub is a safety feature of the catheter.The valve remains closed when the catheter is not in use and when subjected to normal central venous pressures.When positive pressure (infusion) is applied through the luer lock hub, the valve opens allowing infusion of fluids through the catheter.When negative pressure (aspiration) is applied, the valve opens allowing for withdrawal of blood into a syringe.The pasv valve replaces the need for clamps on the extension tube(s) of the catheter.As a precaution against contamination, a sterile end cap is placed on the luer lock hub(s) when the catheter is not in use.Flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger.Flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: never forcibly flush an obstructed lumen.If either lumen develops a thrombus, first attempt to aspirate the clot with a syringe.If aspiration fails, consult institutional protocol for management of thrombosis.Avoid sharp or acute angles during insertion which may compromise catheter functionality.Catheter maintenance: it is recommended that institutional protocols be followed for all aspects of catheter care, use and maintenance.The following care, use and maintenance information is not intended as a substitute for institutional protocol, but rather, to describe guidelines and recommendations that can be used successfully with the bioflo picc with endexo and pasv valve technology.General catheter care and use: use aseptic technique during catheter care and use.Use standard and universal precautions during catheter care procedures.Never leave catheter uncapped.Do not use clamps, or instruments with teeth or sharp edges on the catheter, as catheter damage may occur.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
MDR Report Key11528407
Report Number1317056-2021-00065
Device Sequence Number14603032
Product Code LJS
UDI-Device IdentifierH96560M7011021
UDI-PublicH96560M7011021
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number60M701102
Device Lot Number5654010
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer03/04/2021
Initial Report FDA Received Date03/19/2021
Supplement Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1